Maine, 2010Coastal Flood in Maine, March 4, 2010
March 4, 2010 · NWS GYX · 2 events in 2 counties and zones
Low pressure deepened to 993 mb off the New England coastline during a period of high astronomical tides. This produced gale force winds along the southwest Maine seacoast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure deepened to 993 mb off the New England coastline during a period of high astronomical tides. This produced gale force winds along the southwest Maine seacoast. This system produced 12 foot near-shore waves and a storm surge of over a foot on strong northeasterly gales. Minor flooding occurred near Commercial Street in Portland. Roads required plowing of debris in Saco and York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 3, 9:13 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Mar 3, 9:13 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
913 PM EST WED MAR 3 2010
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WELL SOUTH OF CAPE COD WILL TRACK SOUTH
AND EAST OF THE 40N/70W BENCHMARK OVERNIGHT AND ON THURSDAY. THIS
WILL RESULT IN A MODERATE NORTH TO NORTHEASTERLY GRADIENT THROUGH
THURSDAY. THE GRADIENT WILL RELAX THURSDAY NIGHT AND FRIDAY AS A
RIDGE OF HIGH PRESSURE STALLS TO THE WEST OF THE REGION. THE RIDGE
FINALLY MOVES ACROSS THE REGION SUNDAY NIGHT. LOW PRESSURE LOCATED
OVER SOUTHEASTERN CANADA ON MONDAY APPROACHES THE REGION MONDAY
NIGHT AND CROSSES THE REGION TUESDAY. A STORM OFF THE MID ATLANTIC
COAST ON TUESDAY NIGHT MOVES NORTHEAST ON WEDNESDAY AND REMAINS
SOUTH AND EAST OF THE 40N/70W BENCHMARK WEDNESDAY NIGHT.
&&
.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
GIVEN THE DRY AIR EVIDENT ON THE 00Z RAOBS...I ADJUSTED POPS AND
QPF DOWN OVERNIGHT AS WELL AS AREAL COVERAGE. THE RADAR AND
SATELLITE TRENDS SUPPORT LOWERING POPS AS WELL. WIND AND CLOUDS
SHOULD HELP TO LIMIT THE TEMPERATURE DROP OVERNIGHT AND I ADJUSTED
MINIMUM TEMPERATURES UPWARDS ACCORDINGLY. ALL IST PERIOD GRIDS
WERE ADJUSTED BASED ON SATELLITE AND RADAR TRENDS AND MESONET.
PREV DISC...
PRECIPITATION HAS REMAINED MOSTLY SOUTH AND EAST OF THE REGION SO FAR.
SOME LIGHT SNOW MADE IT BRIEFLY INTO KPSM EARLIER AND LATEST OBSERVATIONS
SHOW KMHT RECEIVING SOME LIGHT SNOW. 12Z MODELS STILL PRETTY MUCH
IN AGREEMENT THAT STORM WILL REMAIN FAR ENOUGH SOUTH AND EAST OF THE
REGION SO LITTLE IF ANY IMPACT EXPECTED. QPF WISE...GFS IS OUTLIER WITH
MAYBE AS MUCH AS A TENTH OF AN INCH LIQUID EXPECTED...WHILE
NAM/GEM MODELS SHOW THE 0.01 LINE OVER SOUTHERNMOST AND COASTAL SECTIONS.
WITH GROUND TEMPERATURES AS WARM AS THEY'VE BEEN...WOULD ONLY
EXPECT A SLUSHY INCH OF SNOW AS WORST CASE SCENARIO AND THAT WOULD BE
LIMITED TO THE SOUTHERNMOST AND COASTAL SECTIONS.
&&
.SHORT TERM /8 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
NORTH TO NORTHEAST WINDS HAVE COME UP A BIT FASTER THAN
ANTICIPATED. DON'T EXPECT ANYWHERE NEAR AS MUCH WIND AS WITH THE LATE
LAST WEEK EVENT. THE WIND FACTOR COUPLED WITH THE HIGH ASTRONOMICAL
TIDE CYCLE WILL REQUIRE COASTAL FLOOD WARNING/ADVISORY HEADLINES FOR
THE EARLY THURSDAY MORNING TIDE. SEE TIDES/COASTAL FLOODING SECTION.
WHATEVER LIGHT SNOW FALLS OVERNIGHT SHOULD TAPER BACK TO SNOW SHOWER/FLURRY
ACTIVITY WITH LITTLE MORE IN THE WAY OF ACCUMULATION. USED BLEND
OF MAV/MET/CURRENT FORECAST FOR TEMPERATURES/WINDS AND BLEND OF MAV/
CURRENT FORECAST FOR POPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT UPPER LOW FINALLY EXITS THE NORTHEAST...ALBEIT
SLOWLY...TONIGHT AND THURSDAY. THEREAFTER...A SPLIT FLOW REGIME
TAKES OVER. EXPECT A VERY QUICK SHOT OF COLD AIR SATURDAY NIGHT
AND EARLY SUNDAY WITH A FAST MOVING COLD FRONT DIVING SE OUT OF
CANADA. HOWEVER...AS WITH THE CASE WITH MANY SHOTS OF ARCTIC OR
POLAR AIR THIS TIME OF THE YEAR...IT WILL BE SHORT LIVED.
UPPER LEVEL LOW EXITING OUT OF THE MIDWEST ON WEDNESDAY MAY BE
CAPTURED BY UPPER LEVEL LOW OVER NEW ENGLAND LATE NEXT WEEK. TOO
EARLY TO TELL THE DETAILS AT THIS TIME. STILL MODEL DISAGREEMENT
BETWEEN EURO MODEL AND THE GFS AS WELL.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHORT TERM...
WITH EXCEPTION OF MVFR AT KPSM...EXPECT VFR OVERNIGHT AND THURSDAY
WITH BRIEF MVFR POSSIBLE AT KPWM.
NORTHERLY WINDS WILL INCREASE WITH FREQUENT GUSTS TO 25 KT ON THURSDAY.
LONG TERM...MAINLY VFR DURING MOST OF THE PERIOD.
&&
.MARINE...
SHORT TERM...
WINDS AND SEAS SHOULD CONTINUE THE UPWARD TREND OVERNIGHT...WITH GALE
WARNING CRITERIA EXPECTED LATE TONIGHT THROUGH THURSDAY.
LONG TERM...
GALES TO REMAIN UP TIL EARLY FRIDAY MORNING. RELATIVELY QUIET THEREAFTER.
&&
.TIDES/COASTAL FLOODING...
MINOR COASTAL FLOODING JUST AFTER MIDNIGHT TONIGHT IN THE BACK BAY
AREA OF HAMPTON.
COASTAL FLOOD NOMOGRAM...WHEN MODIFIED FOR WAVES FROM THE SWAN
MODEL AND RAISED STORM SURGE GUIDANCE...SHOWS SPLASH-OVER
POSSIBLE ON THE EXPOSED NORTHEAST FACING BEACHES AS WELL IN YORK
AND ROCKINGHAM COUNTIES. NOMOGRAM AVAILABLE AT GOMOOS.ORG/COASTALFLOODING
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 3 AM EST
THURSDAY FOR MEZ023-024.
NH...COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 3 AM EST
THURSDAY FOR NHZ014.
MARINE...GALE WARNING UNTIL 7 AM EST FRIDAY FOR ANZ150>154.
&&Hazardous weather outlook, Mar 3, 11:07 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1107 PM EST WED MAR 3 2010
MEZ007>009-012>014-018>022-NHZ001>010-013-050415-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
1107 PM EST WED MAR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ025>028-050415-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
1107 PM EST WED MAR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-050415-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1107 PM EST WED MAR 3 2010
...GALE WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ023-024-NHZ014-050415-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
1107 PM EST WED MAR 3 2010
...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Coastal Flood, Coastal Cumberland
- When
- March 4, 1:45 AM EST to 2:45 AM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
High astronomical tides combined with gale force winds to produce minor coastal flooding in coastal Cumberland County. Flooding occurred near Commercial Street in Portland.
Coastal Flood, Coastal York
- When
- March 4, 1:45 AM EST to 2:45 AM EST
- Where
- Coastal York forecast zone
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
High astronomical tides combined with gale force winds to produce minor coastal flooding in coastal York County. Roads required plowing of debris in Saco and York.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 4, 20101 injured · $350,000 · 1 event
- Blizzard and High Wind in Alaska, March 4 to 5, 201070 kt wind · 12 events
- Heavy Snow in Wyoming, March 4 to 5, 201010 events
- Winter Weather in Colorado, March 4 to 6, 20107 events
- Winter Storm in Utah, March 4 to 5, 20103 events
- Winter Weather in Utah, March 4 to 5, 20103 events
- Flooding in South Dakota, March 4 to 15, 20103 events
- Coastal Flood in Massachusetts, March 4, 20102 events
- Coastal Flood in New Hampshire, March 4, 2010$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222622, 222623.